The past two weeks have seen a dramatic spike in the number of people in the Minneapolis and the west metro area who have overdosed on synthetic marijuana - also known as K2 or Spice.
From September 29 to October 8, Hennepin County EMS crews have responded to at least 125 cases where someone has overdosed on K2.
That's compared to just three or four calls in an entire month for the same issue.
Hennepin County Medical Center said it has treated more than 90 cases of K2 overdoses in that time frame.
Some of those cases are repeat patients.
"It's hard to speculate why we're seeing an uptick," says Mike Trullinger, Deputy Chief of Operations for Hennepin EMS.
"(It's) possibly because there's a large abundance of K2, and it may be because it's manufactured in so many different places with different recipes."
Symptoms from a K2 overdose can vary widely from person to person.
Some patients have high blood pressure and a high heart rate, while others may have low blood pressure and a low heart rate. Other patients may show signs of psychosis, hallucinations, violence or be in a comatose state.
Doctors said people may also take the same dose of the same drug and have completely different symptoms.
"It's possible that this is a drug that the users are familiar with, but they're not familiar with the current doses being sold," said Dr. Jon Cole, the emergency room doctor at HCMC and the medical director at the Minnesota Poison Control Center.
"It's also possible that it's just a new version that's been altered by the chemist, or that it's being sold when it previously hasn't been."
It's not clear where the batch of K2 leading to all these overdoses came from, or how much may be circulating in Minneapolis and other west metro communities.
But the latest rash of overdoses has the attention of lawmakers - including Sen. Amy Klobuchar.
She's sponsoring bills that would make it easier to curb synthetic drug trafficking and prosecute people who sell or distribute such drugs.